Confirming what women have known for decades, a new study has found that birth control pills can make women feel awful.
The randomized study, conducted by the Karolinska Institutet in Stockholm, Sweden, and published in the journal Fertility and Sterility, looked at how birth control impacts well-being, and concluded that oral contraception negatively impacts a woman's quality of life.
For the study, scientists gave 340 healthy women between the ages of 18 and 35 either placebos or birth control pills containing ethinylestradiol and levonorgestrel over the course of three months.
They found that women who took the contraceptives reported overall reduced feelings of well-being, including negative impacts on their mood, self-control, and energy, compared to those who took a placebo. However, the scientists noted that despite the negative impact the pill had on their lives, it didn't appear to increase the women's risk of depression.
Broadly notes that according to the Centers for Disease Control and Prevention (CDC), about 62 per cent of women use some form of birth control. Anecdotally, we know that some women find the pill can make them moody, irritable and sad. As a result, some of these women turn to non-hormonal methods of birth control such as diaphragms, copper IUDs, condoms and cervical caps.
According to the Globe and Mail, despite all the birth control options, the pill remains the most popular choice for Canadian women.
"Few Canadian women use [IUDs], in part because of misconceptions about safety," notes Globe reporter Adriana Barton. "Many associate the device with the Dalkon Shield, an IUD taken off the market in the 1970s after cases of infection and infertility."
The scientists also noted in a statement that even though about 100 million women around the world use contraceptive pills, the medical community knows "surprisingly little today about the pill’s effect on women’s health."
Because of this, they urge scientists to conduct more studies such as this one, and that a study with a longer timeframe could see different results, as the effects of the pill can dissipate over time.